Alabama, 2004

Tornado in Alabama, September 16, 2004

September 16, 2004 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 15, 8:18 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 15, 8:18 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
918 PM CDT WED SEP 15 2004

.UPDATE...

INFO FROM TPC CONFERENCE CALL INDICATES A SLIGHT EASTWARD SHIFT ON
FORECAST TRACK ON NEXT UPDATE...SLIGHTLY SLOWER FORWARD MOVEMENT...
AND STATUS QUO ON INTENSITY (CURRENT AND FORECAST).

WILL MAKE NECESSARY ADJUSTMENTS TO WINDS WHEN TPC WIND GRIDS ARE
SENT...AND HOPE TO HAVE UPDATES OUT BY 10 PM.  NO OTHER BIG CHANGES
PLANNED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH AND HIGH WIND WARNING IN EFFECT TONIGHT
THROUGH THURSDAY NIGHT FOR SOUTHERN AREAS.
FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH THURSDAY NIGHT AND
HIGH WIND WARNING IN EFFECT THURSDAY AND THURSDAY NIGHT FOR
NORTHERN AREAS.
&&

61
Hazardous weather outlook, Sep 15, 12:35 PM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT WED SEP 15 2004

ALZ011>015-017>050-161835-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
135 PM CDT WED SEP 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

HIGH WINDS...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE LATE TONIGHT AREAS SOUTH OF
A GEIGER TO GREENSBORO TO PRATTVILLE TO PHENIX CITY LINE.

AS HURRICANE IVAN MAKES LANDFALL NEAR THE ALABAMA GULF COAST LATE
TONIGHT...PARTS OF CENTRAL ALABAMA WILL BE AFFECTED BY THIS LARGE
TROPICAL SYSTEM.  WINDS 40 TO 60 MPH WITH GUSTS UP TO 75 MPH ARE
POSSIBLE FROM SUMTER TO RUSSELL COUNTIES AND POINTS SOUTHWARD
AFTER 3 AM CDT.  BESIDES HIGH WINDS...SEVERE THUNDERSTORMS WITH
ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL OF TWO TO FOUR
INCHES ARE POSSIBLE ACROSS THESE AREAS AFTER 3 AM CDT.

SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

HIGH WINDS...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...AND
FLOODING ARE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY INTO FRIDAY.

AT THIS TIME...HURRICANE IVAN IS FORECAST TO TRACK NORTHWARD
ACROSS ALABAMA THURSDAY INTO FRIDAY.  THE STORM IS EXPECTED TO
PASS BETWEEN TUSCALOOSA AND BIRMINGHAM BY FRIDAY MORNING...THEN
CONTINUE NORTHEASTWARD AND WEAKENING BY FRIDAY AFTERNOON.

HIGH WINDS OF 40 TO 60 MPH WITH GUSTS UP TO 75 MPH CAN BE EXPECTED
OVER THE AREA THURSDAY INTO FRIDAY MORNING.  ISOLATED TORNADOES
WILL BE POSSIBLE ON THURSDAY ACROSS THE AREA...MAINLY OVER THE
EASTERN HALF OF THE STATE.  RAINFALL AMOUNTS OF 6 TO 12 INCHES
ON THURSDAY AND FRIDAY COULD PRODUCE RIVER AND FLASH FLOODING
OVER THE AREA.

SEE SPSBHM...NPWBHM...AND FFABHM FOR FURTHER DETAILS.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER MIDNIGHT TONIGHT THROUGH
FRIDAY FOR POSSIBLE WIND DAMAGE AND FLOODING FROM HURRICANE IVAN.

In the hours before

Special weather statement, Sep 15, 9:00 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1000 PM CDT WED SEP 15 2004

ALZ011>015-017>050-160630-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1000 PM CDT WED SEP 15 2004

...SPECIAL HURRICANE IVAN STATEMENT FOR CENTRAL ALABAMA...

...AREAS AFFECTED...
THIS STATEMENT IS FOR ALL COUNTIES IN CENTRAL ALABAMA SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...WATCHES/WARNINGS...
A HIGH WIND WARNING...IS IN EFFECT FOR THE SOUTH CENTRAL COUNTIES
TONIGHT...AND FOR ALL OF THE COUNTY WARNING AREA BEGINNING TOMORROW
MORNING.  SEE THE LATEST BHMNPWBHM FOR DETAILS.

A FLOOD WATCH HAS BEEN ISSUED...FOR THE THREAT OF FLASH
FLOODING...FOR ALL AREAS IN THE BIRMINGHAM COUNTY WARNING AREA...
BEGINNING TONIGHT.  SEE THE LATEST BHMFFABHM FOR DETAILS.

...STORM INFORMATION...
AS OF LATE WEDNESDAY EVENING...THE CENTER OF HURRICANE IVAN
WAS LOCATED IN THE NORTHERN GULF OF MEXICO...ABOUT 80 MILES
SOUTH OF MOBILE...209 MILES SOUTH OF DEMOPOLIS...221 MILES SOUTHWEST
OF MONTGOMERY...260 MILES SOUTH OF TUSCALOOSA...AND ABOUT 288
MILES SOUTH OF BIRMINGHAM. IVAN IS MOVING GENERALLY NORTH AT 12
MPH...AND WILL CONTINUE TO MOVE TOWARD THE ALABAMA GULF COAST
THROUGH THE EVENING...WITH LANDFALL IN BALDWIN COUNTY EXPECTED
BETWEEN 2 AND 4 AM EARLY THURSDAY MORNING.  IVAN REMAINS A DANGEROUS
CATEGORY 4 HURRICANE.

...WIND AND RAINFALL IMPACTS...
AT THIS TIME...IVAN HAS THE POTENTIAL TO PRODUCE 6 TO 12 INCHES OF
RAIN GENERALLY ALONG AND TO THE RIGHT OF THE PATH. ADDITIONALLY...
IVAN WILL PRODUCE DAMAGING WINDS AND ISOLATED TORNADOES. THE EXACT
LOCATIONS OF THESE THREATS AND THE ASSOCIATED INTENSITIES ARE HIGHLY
DEPENDANT ON THE PATH OF IVAN.  RIGHT NOW IT APPEARS THE CENTER
OF IVAN WILL BE NEAR MARION AROUND 5 PM THURSDAY...AND NEAR
BIRMINGHAM AROUND 11 PM THURSDAY.  CONSEQUENTLY...THE STRONGEST WINDS
ARE EXPECTED OVER THE SOUTHWESTERN QUADRANT OF THE AREA.

...CALLS TO ACTION...
HAVE A PLAN OF ACTION...AND MAKE PREPARATIONS NOW...SO THAT YOU CAN
ACT ACCORDINGLY WHEN THE NEED ARISES.  WITH THE COMBINED THREAT OF
SUSTAINED HIGH WINDS AND HEAVY RAIN...THERE IS A HIGH LIKELIHOOD OF
WIDESPREAD TREE DAMAGE...STRUCTURAL DAMAGE TO BUILDINGS...AND POWER
OUTAGES.

PREPARATIONS SHOULD INCLUDE BUT ARE NOT LIMITED THE FOLLOWING...KEEP
GAS TANKS FULL...AND VEHICLES IN GOOD OPERATING CONDITION. ENSURE YOU
HAVE ENOUGH WATER...AND NON-PERISHABLE FOOD ITEMS FOR SEVERAL DAYS...
AS WELL AS A MECHANICAL CAN OPENER.  CHECK MEDICATION AND MEDICAL
SUPPLIES.  CHECK ON AND ASSIST THE ELDERLY AND THE MEDICALLY OR
PHYSICALLY CHALLENGED IN COMPLETING THEIR PREPARATIONS. FINALLY...
TAKE STEPS TO CARE FOR PETS AND LIVESTOCK.

OTHER PREPARATIONS SHOULD INCLUDE SECURING OUTSIDE ITEMS SUCH AS LAWN
FURNITURE...TRASH CANS AND SMALL POTTED PLANTS. ANYTHING THAT COULD
POTENTIALLY BECOME A DEADLY OBJECT DURING HIGH WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AND UPDATES CONCERNING DANGEROUS HURRICANE
IVAN.

...NEXT UPDATE...
THE NEXT STATEMENT WILL BE ISSUED AROUND 1 AM THURSDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pike

When
September 16, 1:25 AM CST
Where
Pike County, 1 mi E of Troy
Rating
F0
Path length
0.1 mi
Path width
30 yd
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.800, -85.950

A brief weak tornado was reported just east of Troy. Several trees were blown down over a short distance. This weak tornado was associated with an outer rain band of the tropical system Ivan. Approximate brief touchdown location 31.80N/85.97W.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423542.